Background: Crohn’s disease (CD) is a chronic inflammatory, relapsing, and progressive condition that leads to bowel damage and subsequent stricturing or penetrating complications. Tumor necrosis factor (TNF) α antagonists (e.g., infliximab) can achieve sustained remission in CD. However, a paradox exists as to whether use of these medications, which effectively treat psoriasis, also confer risk of developing psoriasiform lesions.
Methods: Data from the Food and Drug Administration Adverse Event Reporting System (2004–2011) were analyzed. Adverse event reports for the TNF-α antagonists infliximab, adalimumab, and certolizumab were reviewed. Primary “control” drugs examined included the non–CD drugs propranolol and lithium because of their recognized association with risk of psoriasis and the nonbiological CD drug mesalamine. Proportional reporting ratios for psoriasis adverse events were calculated for TNF-α antagonists versus control drugs.
Results: From more than 13 million reports in Adverse Event Reporting System, the biological group included 5432 reports with psoriasis listed (infliximab = 1789; adalimumab = 3475; and certolizumab = 168) compared with just 88 psoriasis reports for the control group (propranolol = 24; mesalamine = 24; and lithium = 40). Compared with control drugs, the psoriasis proportional reporting ratios for TNF-α antagonists were as follows: infliximab (6.61), adalimumab (12.13), and certolizumab (5.43) (P < 0.0001). The aggregate “class” proportional reporting ratio for all TNF-α antagonists versus control drugs was 9.24 (P < 0.0001). Similar results were observed when psoriasis reports were compared between TNF-α antagonists and other drugs used to treat CD, including azathioprine, 6-mercaptopurine, methotrexate, corticosteroids, ciprofloxacin, and the antimalarial drug, hydroxychloroquine.
Conclusions: Data from the Food and Drug Administration Adverse Event Reporting System suggest that TNF-α antagonists used in the treatment of CD confer an increased risk of psoriasiform adverse events.
Article first published online 20 March 2013
*College of Nursing, University of South Florida, Tampa, Florida;
†Division of Gastroenterology, Hepatology, & Nutrition, Department of Medicine, University of Pittsburgh School of Medicine, Pittsburgh, Pennsylvania;
‡University of Pittsburgh Medical Center, Pittsburgh, Pennsylvania; and
§Department of Dermatology, University of Pittsburgh School of Medicine, Pittsburgh, Pennsylvania.
Reprints: Kevin E. Kip, PhD, College of Nursing, University of South Florida, 12901 Bruce B. Downs Blvd. MDN, Room 2010, Tampa, FL 33612-4476 (e-mail: firstname.lastname@example.org).
The authors have no conflicts of interest to disclose.
Received August 06, 2012
Accepted August 07, 2012